Sunday, May 26News For London

Drug stronger than fentanyl caused over 50 deaths in the UK

Credit: Johnathan Gonzalez on Unsplash

A synthetic drug 50 times stronger than fentanyl is believed to have caused 54 deaths in the UK, with 40 more potential deaths awaiting testing. 

Nitazenes, a synthetic opioid believed by experts to have been exported from China via Eastern Europe, first made news in 2021 with the non-fatal overdose of an 18-year-old in Birmingham. 

Since then, they have been discovered to be laced in heroin, cannabis, cocaine, vape pens, and most commonly in un-prescribed pills marketed in black markets as diazepam. 

The rise of the synthetic drug has also been linked to Afghanistan. After the Taliban had successfully clamped down the production of heroin in Afghanistan, which used to account for 95% of the UK drug market, suppliers turned to an easily produced nitazene.  

Following a series of large raids of synthetic drugs in north London with over 11 people arrested by the police and border officials, the government released a statement planning to classify 15 new synthetic opioids, including nitazenes, as Class A drugs. 

Possession of Class A drugs makes you liable to up to seven years of prison or a fine, while suppliers can face up to lifetime imprisonment. 

This ban is one in a series of attempts by the government to lower the use of recreational drugs and to tackle the growing crime rate. 

BBC news has spoken to a user of nitazenes that has dealt with a heroin addiction for over 20 years, but says she felt in danger after taking the new drug.  

According to their source, suppliers of nitazenes are falsely pushing the bag as heroin laced with fentanyl and selling for £10 in Birmingham. 

Some of the signs that indicate the use of synthetic opioid drugs are small pupils, reduced or loss consciousness, drowsiness, clammy skin and blue lips. 

If someone you know is showing signs of an overdose, try to wake them up with loud sounds, make sure they have access to air, and dial 999 for help.